Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at Aug 25, 2016, 3:58 PM CDT for 16 counties in Kansas. It took effect at Aug 25, 2016, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2016, 3:58 PM CDT (20:58 UTC)
- In effect from
- Aug 25, 2016, 7:00 PM CDT
- Expired
- Aug 26, 2016, 6:31 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Allen County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
910 WGUS63 KICT 252058 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT THU AUG 25 2016 KSZ051>053-067>072-082-083-091>095-261100- /O.NEW.KICT.FF.A.0004.160826T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION... PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON... EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON... YATES CENTER...IOLA...HUMBOLDT...KINGMAN...DERBY...HAYSVILLE... BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...ANTHONY... HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY... HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA 358 PM CDT THU AUG 25 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL KANSAS...CHASE...MARION AND MCPHERSON. IN SOUTH CENTRAL KANSAS...BUTLER...COWLEY...HARPER...HARVEY... KINGMAN...RENO...SEDGWICK AND SUMNER. IN SOUTHEAST KANSAS... ALLEN...ELK...GREENWOOD...WILSON AND WOODSON. * FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING. * NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER MUCH OF THE CENTRAL AND SOUTH CENTRAL KANSAS. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR ARE POSSIBLE. THIS HIGH RAIN RATE IS EXPECTED TO OCCUR OVER AREAS WHICH RECEIVED 1 TO 2.5 INCHES OF RAIN LAST NIGHT. THE POTENTIAL FOR VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER ALREADY SATURATED GROUND SIGNIFICANTLY INCREASES THE LIKELYHOOD FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER TO TURN AROUND...DON'T DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
113 WGUS63 KICT 261131 FFAICT FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 631 AM CDT FRI AUG 26 2016 KSZ051>053-067>072-082-083-091>095-261245- /O.CAN.KICT.FF.A.0004.000000T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION... PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON... EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON... YATES CENTER...IOLA...HUMBOLDT...KINGMAN...DERBY...HAYSVILLE... BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...ANTHONY... HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY... HOWARD...MOLINE...LONGTON...GRENOLA...NEODESHA...FREDONIA 631 AM CDT FRI AUG 26 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS HAS BEEN CANCELLED. RAINFALL RATES HAVE DECREASED OVER THE AREA...THUS THE THREAT FOR ADDITIONAL FLOOD PRODUCING RAIN HAS DIMINISHED. HOWEVER FLOOD WARNINGS REMAIN IN EFFECT DUE TO RUNOFF FROM EARLIER STORMS. DO NOT DRIVE AROUND BARRICADES. $$ HOWERTON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 25, 3:12 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 25, 3:12 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 312 PM CDT THU AUG 25 2016 .SHORT TERM...(This evening through Sunday night) Issued at 300 PM CDT Thu Aug 25 2016 A stalled frontal boundary will create an active weather pattern for the next several days. PW values are rather high in the 1-1.5 inch range providing some high octane moisture for convection to work with. Moisture transport and deep layer shear are present but not great. This will make for the efficient rain makers overnight tonight. Best chances are from the Turnpike to the East. An isolated severe thunderstorm is also possible overnight with wind being the primary threat. Localized flooding is possible in some areas of South Central and Central Kansas. Based on the moisture and the above mentioned atmospheric parameters and collaboration with surrounding offices, issuing a Flood Watch for the overnight time period for much of Central and South Central Kansas. The next question is the amount of precipitation for Friday afternoon through Saturday. The frontal boundary remains over the CWA. Models still indicate high octane moisture present with PW staying near 1.5 inches. Additionally, expect some waves moving along the front Friday night which will allow for some more convection to get going. Again, expect many of the thunderstorms to be efficient rain produces with locally heavy rain likely. Can't rule out an isolated severe storm as well. Temperatures look to remain just below normal due the increased cloud cover. Overnight lows will likely be near or just above normal as there just does not seem to be any good push of cooler drier air moving into the area. Sunday looks to be a little drier but moisture will remain high which will keeping the clouds in the area. PW looks to drop to around an inch keeping plenty of fuel for thunderstorms, just not as much. This will keep the temperatures down some. Showers and thunderstorms will still be possible with some locally heavy rain but more scattered late afternoon Sunday and Sunday night. .LONG TERM...(Monday through Thursday) Issued at 300 PM CDT Thu Aug 25 2016 The extended forecast still looks active with scattered showers and thunderstorms likely. Right now the chances for heavy rain looks to be Monday and Monday night. Tuesday and Wednesday looks a little warmer and more isolated showers and thunderstorms. This will allow temperatures to get a little warmer and possibility just above normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Aug 25 2016 Main aviation concern will be storm chances this afternoon and overnight. Weak cold front, aided by outflow, is now situated from near KEMP to east of KWLD and looks to be slowing down. Best chance for daytime storms will be generally southeast of the KS Turnpike close to this boundary. Chances for storms will spread northwest overnight as moisture transport ramps up in the 850-700mb layer. So for KICT feel best storm chances will be generally after 00z and closer to 03z with KRSL-KSLN not getting in on the storms til closer to 06z. Heavy rain and strong wet microburst winds will be the main threats with the stronger storms. May also see some lower ceilings affect mainly KRSL-KGBD overnight but with storms around possibly keeping the low layers mixed, didn't hit too hard. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 84 69 88 / 70 30 40 30 Hutchinson 65 81 68 87 / 60 40 40 30 Newton 65 81 67 86 / 70 40 40 30 ElDorado 66 83 68 87 / 60 40 40 30 Winfield-KWLD 68 87 69 89 / 60 30 40 30 Russell 60 77 64 85 / 40 40 40 30 Great Bend 60 79 65 86 / 40 40 40 30 Salina 63 80 68 86 / 50 40 40 40 McPherson 64 80 67 86 / 60 40 40 40 Coffeyville 70 88 69 90 / 60 40 30 40 Chanute 69 86 69 87 / 60 40 40 40 Iola 69 85 69 87 / 60 40 40 40 Parsons-KPPF 69 86 69 88 / 60 40 30 40 && .ICT Watches/Warnings/Advisories... Flash Flood Watch from 7 PM CDT this evening through Friday morning for KSZ051>053-067>072-082-083-091>095. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous weather outlook, Aug 25, 7:21 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 721 AM CDT THU AUG 25 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 721 AM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED FOR LATE THIS AFTERNOON INTO TONIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 54/400. LARGE HAIL AND DAMAGING WIND GUSTS TO 70 MPH MAY ACCOMPANY THE STRONGEST ACTIVITY EARLY ON...WITH THE PRIMARY THREAT TRANSITIONING TO VERY HEAVY RAIN AND LOCALIZED FLASH FLOODING OVERNIGHT. PLEASE MONITOR THE UPCOMING FORECASTS CLOSELY AS AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OFF AND ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT LEAST EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN...BUT A FEW STRONG STORMS CANNOT BE BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:20 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| Aug 24, 7:39 PM CDT | Special Weather Statement | ICT | Elk | 36 min |
| Aug 24, 8:06 PM CDT | Special Weather Statement | ICT | Elk | 24 min |
| Aug 24, 9:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Aug 24, 10:23 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| Aug 24, 10:55 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| Aug 24, 10:57 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 24, 11:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 39 min |
| Aug 24, 11:18 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Aug 24, 11:34 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| Aug 24, 11:36 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| Aug 24, 11:47 PM CDT | Special Weather Statement | ICT | Cowley | 43 min |
| Aug 25, 12:00 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Aug 25, 12:27 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Aug 25, 12:55 AM CDT | Special Weather Statement | ICT | Elk | 50 min |
| Aug 25, 3:47 AM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 25, 4:11 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Aug 25, 5:16 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| Aug 25, 6:08 PM CDT | Special Weather Statement | ICT | Labette | 52 min |
| Aug 25, 6:43 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
Nearby
Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.